New to HRT and feeling worse, will it settle

Patient

Q: I am 45 year old and blood test confirmed my hormone levels were very high indicating post menopausal although i was still getting periods every 3/4 months. I am on day 28 of Prempak c 0.625 initually i have been feeling more human but as from day 19, i have been very tearful, tired, achy, moody, irritable, no coping, feeling a failing wreck. Went back and saw GP on day 26 and now put me on anti depressants, which i feel it isn't whats wrong with me & i'm not taken yet.

Doctor

A:   Menopause is indeed a difficult time in a woman's life cycle and I can completely understand your dilemma. HRT should ideally help you deal with the menopausal symptoms such as hot flushes, vaginal dryness, low sex drive, bone fractures, joint pains, bladder leaks etc. Depressive symptoms that you have developed are not side effects of HRT. These depressive symptoms may also be unrelated to the menopause. In either case, taking anti-depressants to tide over the crisis is perfectly fine and I would agree with your GP that a short course of anti-depressants might just help you even if the depression is related to menopause.
If you have reservations against being medicated, you can choose alternative therapies that help in mood disorders such as making changes to your lifestyle, avoiding stressful work, treating sleep problems etc.
Take regular exercise - regular activity has been shown to be a good way of boosting your mood. It would be advisable to cut down on caffeine, alcohol.Activities such as yoga and tai chi may also help you relax.
You will definitely be able to surmount your problems with determination and a positive attitude. HRT will aid your efforts but the true key to getting over menopause is to start living a healthy and carefree life.

Related Q&A

Q: I am on day 5 taking zactin 20mg fluoxetine for menopause symptoms and I decided I don't want to take them can I just...

Q: I had an abnormal pap smear returned as CIN 3. I have had a biopsy - waiting for results. What does all this mean I a...

Q: I have slight brownish, bloody discharge from one nipple. I am 64 years old. Is the chance of malignancy high?

Q: I have microscopic blood in my urine every once in a while. It seems to happen more often when I have intercourse. I ...

Q: I entered menopause 2 years ago and yesterday I found I was bleeding. I had vaginal ultrasound and endometrium line i...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews